This case illustrates a decision paradox on investigations (to exclude secondary hypercalcaemia) and treatment options (in unresponsive thyrotoxicosis despite supra-normal doses of carbimazole). A 56-year-old lady, who was referred with hyperthyroid symptoms and evidence of biochemical thyrotoxicosis, was also found to have symptomatic hypercalcaemia (constipation & polyuria). Investigations were as follows: FT4 >100 pmol/l, TSH <0.02 mU/l, TRAb positive, Ca 3.0 mmol/l, PTH 2 pmol/l, Vitamin D <34 nmol/l & urine calcium 17.6 mmol/24 h. Thyroid ultrasound and sestamibi were suggestive of Graves disease (GD) and in addition, a mediastinal parathyroid adenoma was identified adjacent to the aortic arch. Parathyroid adenoma was suspected because of severe hypercalcaemia with symptoms, inappropriately normal PTH, Increased 24 h urinary calcium excretion & suggestive sestamibi scans. Since the patient had uncontrolled thyrotoxicosis despite 120 mg carbimazole per day, she was urgently referred for thyroidectomy and parathyroidectomy to a tertiary centre, after adequate beta-blockade. After resection of both, the histology report from the mediastinal lesion was indicative of ectopic thyroid tissue. We are arranging for immunocytochemistry, as reports of parathyroid tissue mimicking thyroid tissue are recognized in the literature. Radiological features can be ambiguous when the early differential washout of sestamibi tracer from the thyroid could be lost because of GD. This raises a question of specificity for subtraction Tc-99m sestamibi and iodine-123 scintigraphy in patients suspected to have coexistent GD and primary hyperparathyroidism.
1) How confirmatory is histopathology report to confirm ectopic thyroid without immunocytochemistry?
2) Biochemistry suggests primary hyperparathyroidism.
3) Would a 2-step approach of initial thyroid surgery negate the need for mediastinal exploration?
4) Should we have done a subtraction Tc-99m sestertii and iodine-123 scintigraphy?
5) Should we have considered Lithium therapy in carbimazole unresponsive thyrotoxicosis?